Alert archive / Illinois / Tornado Warnings in 2025

Tornado Warning 56, NWS St. Louis, MO

April 30, 2025Saint Clair County, Illinois

NWS St. Louis, MO issued this tornado warning at Apr 30, 2025, 4:09 PM CDT for Saint Clair County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2025, 4:09 PM CDT (21:09 UTC)
Expired
Apr 30, 2025, 4:49 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WFUS53 KLSX 302109
TORLSX
ILC163-302200-
/O.NEW.KLSX.TO.W.0056.250430T2109Z-250430T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
409 PM CDT Wed Apr 30 2025

The National Weather Service in St Louis has issued a

* Tornado Warning for...
  Central Saint Clair County in southwestern Illinois...

* Until 500 PM CDT.

* At 409 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located over Smithton, or near Freeburg, moving 
  northeast at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught
           without shelter. Mobile homes will be damaged or
           destroyed. Damage to roofs, windows and vehicles will
           occur. Tree damage is likely.

* This tornado will be near...
  Smithton around 410 PM CDT.
  New Athens around 420 PM CDT.

Other locations impacted by the tornado include Paderborn, 
Floraville and Fayetteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 3855 8988 3835 8971 3831 8998 3831 9004
      3832 9004 3838 9011
TIME...MOT...LOC 2109Z 234DEG 16KT 3839 8999

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Jaja
3 follow-up statements
404 
WWUS53 KLSX 302122
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
422 PM CDT Wed Apr 30 2025

ILC163-302200-
/O.CON.KLSX.TO.W.0056.000000T0000Z-250430T2200Z/
Saint Clair IL-
422 PM CDT Wed Apr 30 2025

...TORNADO WARNING REMAINS IN EFFECT UNTIL 5 PM CDT FOR EAST CENTRAL 
SAINT CLAIR COUNTY...

At 422 PM CDT, a severe thunderstorm capable of producing a tornado 
was located over Freeburg, moving northeast at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without
         shelter. Mobile homes will be damaged or destroyed.
         Damage to roofs, windows and vehicles will occur. Tree
         damage is likely.

This tornado will be near...
  Smithton around 410 PM CDT.

Other locations impacted by the tornado include Fayetteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 3835 8998 3846 9000 3855 8988 3835 8971
TIME...MOT...LOC 2109Z 234DEG 16KT 3839 8999

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Jaja
830 
WWUS53 KLSX 302128
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
428 PM CDT Wed Apr 30 2025

ILC163-302200-
/O.CON.KLSX.TO.W.0056.000000T0000Z-250430T2200Z/
Saint Clair IL-
428 PM CDT Wed Apr 30 2025

...TORNADO WARNING REMAINS IN EFFECT UNTIL 5 PM CDT FOR EAST CENTRAL 
SAINT CLAIR COUNTY...

At 428 PM CDT, a severe thunderstorm capable of producing a tornado 
was located over Freeburg, moving northeast at 20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without
         shelter. Mobile homes will be damaged or destroyed.
         Damage to roofs, windows and vehicles will occur. Tree
         damage is likely.

Other locations impacted by the tornado include Fayetteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 3835 8994 3848 8997 3855 8988 3835 8971
TIME...MOT...LOC 2122Z 234DEG 16KT 3842 8993

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Jaja
291 
WWUS53 KLSX 302149
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
449 PM CDT Wed Apr 30 2025

ILC163-302159-
/O.CAN.KLSX.TO.W.0056.000000T0000Z-250430T2200Z/
Saint Clair IL-
449 PM CDT Wed Apr 30 2025

...TORNADO WARNING IS CANCELLED FOR EAST CENTRAL SAINT CLAIR 
COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled. A Tornado Warning still 
remains in effect for St. Clair County, Washington County, and 
Clinton County.

&&

LAT...LON 3855 8988 3835 8971 3835 8994 3848 8997
TIME...MOT...LOC 2128Z 234DEG 16KT 3844 8990

$$

Jaja

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:56 PM CDT, 1 hour 13 minutes earlier. Its key messages:

  • Thunderstorms will increase in coverage this afternoon with a few strong to severe late this afternoon and evening, capable of damaging winds, large hail, and a strong, but brief tornado or two. The severe risk is greatest across east-central MO and along the I- 70 corridor into IL. Locallized heavy rainfall and flash flooding are also possible.
  • Scattered to numerous showers and thunderstorms (40 to 80 percent chance) are forecast again on Thursday with small hail and gusty winds possible with the strongest thunderstorms.
Area forecast discussion, Apr 30, 2:56 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Saint Louis MO
256 PM CDT Wed Apr 30 2025

.KEY MESSAGES...

- Thunderstorms will increase in coverage this afternoon with a
  few strong to severe late this afternoon and evening, capable of
  damaging winds, large hail, and a strong, but brief tornado or
  two. The severe risk is greatest across east-central MO and
  along the I- 70 corridor into IL. Locallized heavy rainfall and
  flash flooding are also possible.

- Scattered to numerous showers and thunderstorms (40 to 80
  percent chance) are forecast again on Thursday with small hail
  and gusty winds possible with the strongest thunderstorms.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 251 PM CDT Wed Apr 30 2025

This morning's MCS and MCV has exited the CWA is now across
northern IL, but another MCS and associated MCV are ongoing this
afternoon across AR ahead of the main upper-level trough lagging
across the Southern Plains. In advance of these features, airmass
recovery has taken place near/south of a warm front draped along the
I-70 corridor with temperatures in the 70s F and dewpoints in the
mid-60s F supporting MLCAPE of 1000 to 1500 J/kg across southeastern
MO so far. CAMs suggest this instability will continue to increase
and support some reintensification of the MCS approaching from the
southwest as well as increasing coverage of showers and additionally
thunderstorms through 4 to 7 pm near the warm front. Deep-layer wind
shear will generally be 35 to 50 kt, strongest along the warm front
where surface winds are more backed and even lead to some slight low-
level hodograph curvature. For this reason, the greatest severe risk
is in a corridor from east-central MO into IL, centric to I-70 where
there is support for a few transient supercells and potential QLCS
segments with the MCS near the front leading to hazards including
damaging winds, large hail, and a few tornadoes. A strong tornado
cannot be ruled out with locally 150+ m2/s2 of 0-1 km SRH in many
HREF members near the front, but the limited spatial extent will
likely lead to any tornado being relatively short-lived with
thunderstorms likely to cross northeastward into the cool, less
unstable side of the front. Localized heavy rainfall and flash
flooding is also possible with some training and backbuilding of
thunderstorms this evening near the front.

The severe risk will gradually decrease late this evening by around
10 pm, but most HREF membership has at least scattered showers and
thunderstorms continuing at times overnight with large-scale ascent
ahead of the main trough overspreading the Mid-Mississippi River
Valley. On Thursday, coverage of showers and thunderstorms will
increase and become more numerous with some aggregation/clustering
through late morning into afternoon as mid-level cooling beneath the
trough and surface heating generate 1000 to 2000 J/kg of MUCAPE and
two weak cold fronts pass within deeper cyclonic flow. Deep-layer
wind shear will be weaker than today, but could be sufficient for a
few stronger thunderstorms to be capable of small hail and gusty
winds. Given a lack of strong low-level CAA, temperatures will
remain near to slightly above average with highs in the upper 60s to
mid-70s F. Through the evening, showers and thunderstorms will
gradually decrease in coverage with loss of daytime heating in the
absence of strong large-scale ascent/forcing.

Pfahler

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 251 PM CDT Wed Apr 30 2025

On Friday, another upper-level trough will traverse the Midwest and
Mid-Mississippi River Valley, but global model guidance are in
disagreement on its deformation/"cutting off" and subsequent
position and movement through the weekend. This factor leads
approximately 60 percent of ensemble membership holding on to mostly
scattered diurnal showers on Friday, tapering to around 20 percent
on Sunday within potential cyclonic flow around the cutoff low.
However, with each day through the weekend, more and more members
instead have an upper-level ridge building into the region with dry
conditions. NBM temperature distributions are fairly clustered
around average to slightly below, coolest on Saturday around the end
of weak, persistent low-level CAA.

Next week, although details vary, the majority of model guidance has
semblance of an Omega Block becoming established across the CONUS,
holding the upper-level ridge in place near the Mid-Mississippi
River Valley. This evolution favors mostly dry conditions at least
early next week as temperatures also gradually warm further above
average.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1251 PM CDT Wed Apr 30 2025

This morning's showers and thunderstorms have exited with some
scattering/lifting of MVFR to IFR ceilings reaching all terminals
but KUIN this afternoon. However, improvement to VFR flight
conditions will be temporary as numerous showers and thunderstorms
develop/arrive late this afternoon and evening, leading to MVFR to
IFR flight conditions. The greatest risk of a couple severe
thunderstorms is at St. Louis metro terminals, which could produce
strong winds, but confidence is not high enough for inclusion.

Showers and thunderstorms will gradually decrease in coverage and
depart late this evening into overnight, coinciding with a
resurgence of MVFR to IFR ceilings that should become widespread.
IFR ceilings are most likely at KCOU, KJEF, and KUIN, but confidence
is lower in ceilings getting as low at St. Louis metro terminals.
Redevelopment of scattered to numerous showers and thunderstorms are
expected on Thursday, but since chances are highest during the
afternoon, no mention of precipitation has been included at this
point.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 30, 2:55 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
255 PM CDT Wed Apr 30 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-012000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
255 PM CDT Wed Apr 30 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across portions of the area and a few could
be strong to severe late this afternoon and evening with damaging
winds, large hail, and a tornado or two.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Thursday and Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Pfahler

In the hours before

Local storm report, Apr 30, 1:21 PM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
121 PM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     Tornado          2 SSW Potosi            37.91N 90.80W
04/29/2025                   Washington         MO   NWS Employee

            A brief tornado touched down just west of
            Bates Creek Camp near Potosi, MO during the
            afternoon of April 29th, 2025. Here the
            tornado caused building and tree damage,
            most notably it destroyed the garage of a
            home in Bates Creek Camp. The tornado then
            moved northeastward into southern Potosi,
            causing tree damage along the way. It then
            lifted near Washington County Memorial
            Hospital where it caused minor tree damage.

&&

Delia
Local storm report, Apr 30, 4:01 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
401 PM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Rain             Waterloo                38.33N 90.16W
04/30/2025  M1.10 Inch       Monroe             IL   Trained Spotter

            Rain over the last 40 minutes.

&&

Delia

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:36 PM CDTTornado WarningLSXClinton, Saint Clair, Washington39 min
Apr 30, 5:12 PM CDTTornado WarningLSXBond, Clinton, Madison48 min
Apr 30, 6:30 PM CDTTornado WarningLSXFayette, Marion45 min

Nearby

Tornado Warnings in Illinois, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.